International Serious Adverse Event Consortium (iSAEC)
The International Serious Adverse Events Consortium (iSAEC) is a nonprofit organization that coordinates and funds efforts to identify genetic factors that confer a risk for serious, drug-induced adverse events. The hypothesis driving this work is that genetic variation in some people predisposes them to serious adverse reactions to marketed drugs. By identifying DNA markers shared by patients who have experienced adverse reactions, the ultimate goal of the consortium is to improve the biomedical community’s ability to predict which patients are at higher risk when taking specific medications, and to tailor treatment options accordingly. This information could also be helpful in designing safer drugs.
Because serious adverse events for marketed substances are rare, occurrences are geographically scattered, and symptoms are often underdiagnosed or misdiagnosed, iSAEC faces numerous challenges in assembling properly sized sample collections to conduct statistically meaningful analyses. Fostering collaboration with academic and clinical networks around the world has thus become a critical element of iSAEC's research program. To date, iSAEC has developed collaborations with more than 50 academic and clinical groups around the world. It has also supported phenotype standardization efforts to promote the rational and consistent identification of case subjects across multiple collection sites. Although it does not provide funding, the U.S. Food and Drug Administration has been a partner in its efforts.
iSAEC is improving the ability to predict which patients are at higher risk when taking marketed drugs.
The Columbia University Department of Systems Biology is home to the iSAEC Data Analysis and Coordination Center. Working in collaboration with an international coalition of academic research centers, we have led the analysis of association studies for several adverse reactions. Work by the consortium thus far has helped identify genetic variants that increase susceptibility to drug-induced liver injury and blistering skin rash. Ongoing studies are investigating the genetic predisposition to drug-induced torsades de pointes (a dangerous heart arrhythmia), nephrotoxicity, excessive weight gain, osteonecrosis of the jaw, and renal injury.
iSAEC maintains an open access policy to all data generated by the consortium and regularly releases to the public large, de-identified genotyping and sequencing datasets through the iSAEC data portal ( https://dataportal.saeconsortium.org/ ). By taking this approach, iSAEC strives to maximize the scientific value of its research, giving other researchers the opportunity to apply their own statistical methods to study the data, and to integrate iSAEC data with other data sets.
For more information about Columbia University’s involvement in iSAEC, contact Aris Floratos , the Director of the iSAEC Data Analysis and Coordination Center.
Drug-induced liver injury (DILI)
Drug-induced liver injury (DILI), especially from antimicrobial agents, is an important cause of serious liver disease. Findings from several iSAEC studies have identified a number of genetic risk factors for DILI and have improved our overall understanding of the genetic architecture of DILI.
We conducted a genome-wide association study (GWAS) that identified an association peak in the major histocompatibility complex (MHC) region. The strongest association was seen for rs2395029[G], a marker in complete linkage disequilibrium with HLA-B*5701 . Further MHC genotyping confirmed the association with HLA-B*5701 . The association was replicated in a second cohort of 23 cases. In HLA-B*5701 carrier cases, rs10937275 in ST6GAL1 on chromosome 3 also showed genome-wide significance.
Amoxicillin/clavulanate-induced DILI (AC-DILI)
We performed a genome-wide association study that implicated many loci in the major histocompatibility complex with AC-DILI. The strongest effect was with a human leukocyte antigen (HLA) class II SNP, which correlated with a tag SNP of HLA - DRB1*1501-DQB1* 0602 that was previously associated with AC-DILI. An independent association was observed in the class I region, related to HLA-A*0201 . The most significant class I and II SNPs showed statistical interaction. High-resolution HLA genotyping confirmed associations of HLA-A*0201 and HLA-DQB1*0602 , and their interaction. Additional, population-dependent effects were observed in HLA alleles with nominal significance. In an analysis of autoimmune-related genes, rs2476601 in the gene PTPN22 was associated.
DILI induced by other drugs
We carried out a genome-wide association study of 783 individuals of European ancestry who experienced DILI due to more than 200 implicated drugs, genotyping patients from the US-based DILI Network and three international registries. After accounting for known major histocompatibility complex risk alleles for flucloxacillin-DILI and amoxicillin/clavulanate-DILI, there were no genome-wide significant associations found. Stratification of DILI cases according to clinical phenotypes also failed to identify significant associations. An analysis of hepatocellular DILI restricted to 193 single-nucleotide polymorphisms previously associated with autoimmune disease showed a trend association for rs7574865, in the vicinity of signal transducer and activator of transcription 4 ( STAT4 ). This association was replicated in an independent cohort of hepatocellular DILI cases. No significant associations were found with stratification by other clinical or demographic variables. Although not significant at the genome-wide level, the association between hepatocellular DILI and STAT4 is consistent with the emerging role of the immune system in DILI. However, the lack of genome-wide significant findings supports the idea that strong genetic determinants of DILI may be largely drug-specific or may reflect rare genetic variations, which were not assessed in our study.
Drug-induced blistering skin rash
Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe, potentially life threatening adverse drug reactions characterized by skin blistering. Previous studies have identified drug-specific and population-specific genetic risk factors with large effects. We performed the first genome-wide association study of SJS/TEN induced by a variety of drugs. Our aim was to identify common genetic risk factors with large effects on SJS/TEN risk. We conducted a genome-wide analysis of 96 retrospective cases and 198 controls with a panel of over one million single-nucleotide polymorphisms. We further improved power by including about 4,000 additional controls from publicly available datasets. No genome-wide significant associations with SNPs or copy number variants were observed, although we identified suggestive evidence for several genomic regions. We are currently following up on these nominal associations using integrative, gene set enrichment methods.
Contreras JL, Floratos A, Holden AL. The International Serious Adverse Events Consortium's data sharing model . Nat Biotechnol. 2013 Jan;31(1):17-9.
Nicoletti P, Cartsos VM, Palaska PK, Shen Y, Floratos A, Zavras AI. Genomewide pharmacogenetics of bisphosphonate-induced osteonecrosis of the jaw: the role of RBMS3 . Oncologist. 2012;17(2):279-87.
Urban TJ, Shen Y, Stolz A, Chalasani N, Fontana RJ, Rochon J, Ge D, Shianna KV, Daly AK, Lucena MI, Nelson MR, Molokhia M, Aithal GP, Floratos A, Pe'er I, Serrano J, Bonkovsky H, Davern TJ, Lee WM, Navarro VJ, Talwalkar JA, Goldstein DB, Watkins PB; Drug-Induced Liver Injury Network; DILIGEN; EUDRAGENE; Spanish DILI Registry; International Serious Adverse Events Consortium. Limited contribution of common genetic variants to risk for liver injury due to a variety of drugs . Pharmacogenet Genomics. 2012 Nov;22(11):784-95.
Lucena MI, Molokhia M, Shen Y, Urban TJ, Aithal GP, Andrade RJ, Day CP, Ruiz-Cabello F, Donaldson PT, Stephens C, Pirmohamed M, Romero-Gomez M, Navarro JM, Fontana RJ, Miller M, Groome M, Bondon-Guitton E, Conforti A, Stricker BH, Carvajal A, Ibanez L, Yue QY, Eichelbaum M, Floratos A, Pe'er I, Daly MJ, Goldstein DB, Dillon JF, Nelson MR, Watkins PB, Daly AK; Spanish DILI Registry; EUDRAGENE; DILIN; DILIGEN; International SAEC. Susceptibility to amoxicillin-clavulanate-induced liver injury is influenced by multiple HLA class I and II alleles . Gastroenterology. 2011 Jul;141(1):338-47.
Shen Y, Nicoletti P, Floratos A, Pirmohamed M, Molokhia M, Geppetti P, Benemei S, Giomi B, Schena D, Vultaggio A, Stern R, Daly MJ, John S, Nelson MR, Pe'er I; International Serious Adverse Events Consortium (SAEC). Genome-wide association study of serious blistering skin rash caused by drugs . Pharmacogenomics J. 2012 Apr;12(2):96-104.
Daly AK, Donaldson PT, Bhatnagar P, Shen Y, Pe'er I, Floratos A, Daly MJ, Goldstein DB, John S, Nelson MR, Graham J, Park BK, Dillon JF, Bernal W, Cordell HJ, Pirmohamed M, Aithal GP, Day CP; DILIGEN Study; International SAE Consortium. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin . Nat Genet. 2009 Jul;41(7):816-9.